Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 3, 2021Dawson County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 3, 2021, 3:44 PM CDT for Dawson County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 3:44 PM CDT (20:44 UTC)
Expired
May 3, 2021, 4:30 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:29 PM CDTHAIL 0.8816 Nw Gail, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3894 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS84 KMAF 032044
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Mon May 3 2021
 
TXZ046-047-032130-
Dawson TX-Borden TX-
344 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lamesa Municipal Airport, or 9 miles north of
Lamesa, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Punkin Center, Hancock and Arvana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3274 10160 3280 10207 3296 10209 3296 10163
TIME...MOT...LOC 2044Z 260DEG 18KT 3286 10199 

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 3, 2:12 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 3, 2:12 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Mon May 3 2021

.DISCUSSION...

Cooler conditions are expected the next few days before hot
temperatures and a chance for storms return late this week.

Currently, surface observations show a cold front stretched across
the central Permian Basin and SE NM. This front has stalled due
to strong surface heating and height falls ahead of an upper
trough over NM. Ahead of the front, temperatures have warmed well
into the 80's with some 90's across the Rio Grande and Pecos River
Valleys amid downslope, westerly winds. The very dry air and
strong winds have again brought some fire weather concerns. Find
more details below.

Hi-res models show storms developing over the next few hours along
and just behind the cold front across our northern counties. The
highest coverage of storms will be north of our area, but storms
are likely along and north of a Hobbs to Lamesa to Snyder line.
The main threat will be large hail and damaging winds. These
storms should quickly move out of the area this evening as the
cold front surges back south. Gusty winds and much cooler
conditions are expected behind the front tonight into Tuesday
morning. High winds will develop through Guadalupe Pass through
the morning hours so have the High Wind Warning in effect there.

A beautiful day is expected Tuesday with highs generally in the mid
to upper 70's with light winds. An upper ridge builds in midweek
with temperatures rebounding to seasonal levels. Another weak front
may sneak in Thursday with very little fanfare. The ridge breaks
down Friday as a shortwave moves across the area. This could allow
for a few storms to develop along the dryline over the higher
terrain. Dry conditions and very hot temperatures look to return
this weekend with highs mostly in the 90's.

&&

.FIRE WEATHER...

Elevated Fire Weather is currently confined to the higher terrain
and portions of west Texas where there is a gusty west wind and
critical RH. A Fire Danger Statement is in effect for this region
until early this evening. Fire danger remains low overall as 100-hr
fuel moisture is above the 50th percentile due to recent
precipitation. A cold front currently located across our northern
counties will clear the region this evening. Behind the front, RH
will remain above critical tomorrow with a light north wind. Fire
weather is not expected for the rest of this week as RH remains
at or above critical and winds remain light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  74  51  83 /  10   0   0   0
Carlsbad                       50  74  52  88 /  10   0   0   0
Dryden                         59  83  57  87 /   0   0   0   0
Fort Stockton                  54  77  56  88 /   0   0   0   0
Guadalupe Pass                 47  69  55  82 /  10   0   0   0
Hobbs                          48  72  50  83 /  20   0   0   0
Marfa                          45  76  47  85 /   0   0   0   0
Midland Intl Airport           53  74  52  83 /   0   0   0   0
Odessa                         53  74  53  84 /   0   0   0   0
Wink                           52  78  54  88 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 10 PM this evening to 5 AM MDT Tuesday
     for Guadalupe and Delaware Mountains.

&&

91/29
Hazardous weather outlook, May 3, 2:04 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Mon May 3 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 PM CDT Mon May 3 2021 /104 PM MDT Mon May 3 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are expected today from the
Guadalupe and Delaware Mountains and Culberson County eastward to
Winkler County and southward to the Davis Mountains and Marfa
Plateau.

Strong to severe thunderstorms are possible this afternoon and
evening across the northern Permian Basin and northern Lea County.
Large hail, damaging winds, and frequent lightning will be the main
threats.

A High Wind Warning is in effect for Guadalupe Pass tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 3, 3:35 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM MDT Mon May 3 2021

NMZ029-032115-
Northern Lea County NM-
235 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 315
PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or 10 miles south of Tatum, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3340 10305 3337 10306 3312 10306 3300 10329
      3321 10365 3357 10334 3357 10328
TIME...MOT...LOC 2034Z 226DEG 16KT 3310 10327

24
Special weather statement, May 3, 3:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Mon May 3 2021

TXZ046-047-032130-
Dawson TX-Borden TX-
344 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lamesa Municipal Airport, or 9 miles north of
Lamesa, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Punkin Center, Hancock and Arvana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3274 10160 3280 10207 3296 10209 3296 10163
TIME...MOT...LOC 2044Z 260DEG 18KT 3286 10199

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:50 AM CDTHigh Wind WarningMAFCulberson26 hr
May 3, 3:35 PM CDTSpecial Weather StatementMAFYoakum40 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson51 min
May 3, 4:07 PM CDTSpecial Weather StatementMAFYoakum23 min
May 3, 4:41 PM CDTSpecial Weather StatementMAFBorden49 min
May 3, 4:59 PM CDTSpecial Weather StatementMAF46 min
May 3, 5:15 PM CDTSpecial Weather StatementMAFBorden45 min
May 3, 5:32 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry43 min
May 3, 5:50 PM CDTSpecial Weather StatementMAFCochran25 min
May 3, 5:57 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry48 min
May 3, 6:06 PM CDTSpecial Weather StatementMAFTerry24 min
May 3, 6:23 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines67 min
May 3, 6:39 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines51 min
May 3, 6:40 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry36 min
May 3, 6:43 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson62 min
May 3, 5:36 PM CDTSpecial Weather StatementMAFLea39 min
May 3, 6:23 PM CDTSpecial Weather StatementMAFLea67 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.